Texas, 2004

Hail in Texas, August 9, 2004

August 9, 2004 · NWS AMA · 8 events in 3 counties and zones

Severe thunderstorms with large hail moved across the south-central and eastern Texas panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail moved across the south-central and eastern Texas panhandle during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 2:44 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 2:44 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT MON AUG  9 2004

.DISCUSSION...
DEWPOINTS FROM LATEST OBS INDICATE LOW LEVEL MOISTURE IS MIXING OUT
A BIT IN THE SOUTHERN TEXAS PANHANDLE BUT IS HANGING TOUGH IN THE
NORTHERN COUNTIES. THIS IS ALSO WHERE AN ENHANCED CU FIELD HAS
DEVELOPED AND THERE SHOULD BE THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON INTO THIS EVENING...WITH INSTABILITY AND SHEAR PROFILES
SUPPORTING SOME SEVERE. THE SAME COULD BE IN STORE FOR TOMORROW AS
CONTINUED SOUTHERLY WINDS KEEP MOISTURE IN THE AREA...PLUS A COLD
FRONT DROPPING INTO SOUTHERN KANSAS WILL ACT AS AN ADDITIONAL
TRIGGER.

THE COLD FRONT WILL MOVE THROUGH THE PANHANDLES TUE NIGHT WITH
CONVECTION DEVELOPING ALONG THE FRONT IN KANSAS THEN MOVING SOUTH
INTO THE AREA ALONG WITH THE FRONT. WENT LIKELY POPS IN THE
OKLAHOMA PANHANDLE THEN GRADUALLY TAPERED THEM OFF TO THE SOUTH AS
THE ATMOSPHERE STABILIZES OVERNIGHT. COOL TEMPS AND LOW POPS ARE
IN THE FORECAST THE REMAINDER OF THE WEEK AS WEAK DISTURBANCES MOVE
THROUGH THE NORTHWESTERLY UPPER FLOW AND OUR UNUSUAL SUMMER WEATHER
CONTINUES. LOW CLOUDS SHOULD HANG AROUND THROUGH THU AND JUST AS THEY
BEGIN TO BREAK OUT ANOTHER WEAK SURGE MAY MOVE THROUGH THE AREA
PREVENTING A RAPID REBOUND IN HIGHS OVER THE WEEKEND. HAVE ADJUSTED
TEMPS DOWN A BIT DURING THIS TIME PERIOD COMING MORE IN LINE WITH THE
GFS ENSEMBLES AND ECMWF. WARMING MAY FINALLY BEGIN EARLY NEXT WEEK
BUT WE SHOULD STILL STRUGGLE TO REACH 90 DEGREES.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  90  60  73 /  30  40  40  30
BEAVER       66  90  57  73 /  50  60  60  20
BOISE CITY   61  89  56  70 /  50  60  60  20
BORGER       64  91  61  74 /  30  50  50  30
BOYS RANCH   64  91  61  74 /  30  40  40  30
CANYON       65  91  61  75 /  30  40  40  30
CLARENDON    66  93  62  76 /  30  40  40  30
DALHART      63  90  58  72 /  30  50  50  20
GUYMON       65  90  58  73 /  50  60  60  20
HEREFORD     64  93  60  77 /  30  40  40  30
LIPSCOMB     67  91  60  75 /  40  50  50  20
PAMPA        65  91  60  74 /  30  40  40  30
SHAMROCK     67  93  63  76 /  30  40  40  30
WELLINGTON   68  94  65  77 /  30  40  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/10
Hazardous weather outlook, Aug 9, 12:00 PM CST, 4 hours 59 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 9 2004

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL OCCUR FROM THE STRONGEST
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE IN ASSOCIATION WITH A COLD FRONT WHICH IS EXPECTED TO MOVE
THROUGH THE PANHANDLES TUESDAY AFTERNOON AND TUESDAY NIGHT.
HOWEVER...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS THAT FORM THIS WEEK...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS ACROSS THE OKLAOMA AND TEXAS
PANHANDLES SHOULD BE ALERT AND READY FOR ACTIVATION LATER THIS
AFTERNOON AND TONIGHT.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 114 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Roberts

When
August 9, 4:59 PM CST
Where
Roberts County, 3 mi E of Miami
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.700, -100.583

Hail, Potter

When
August 9, 6:26 PM CST
Where
Potter County, 3 mi NE of Amarillo
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.233, -101.783

Reported at 32nd and Grand Street.

Hail, Randall

When
August 9, 6:45 PM CST
Where
Randall County, 3 mi S of Amarillo
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.150, -101.817

Reported at 24th and Crockett Street.

Hail, Randall

When
August 9, 6:54 PM CST
Where
Randall County, 3 mi S of Amarillo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.150, -101.817

Reported at 41st and Washington Street.

Hail, Randall

When
August 9, 6:55 PM CST
Where
Randall County, 7 mi S of Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.100, -101.817

Reported at 58th and Western Street.

Hail, Randall

When
August 9, 7:01 PM CST
Where
Randall County, 6 mi SSW of Amarillo
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.117, -101.850

Hail, Randall

When
August 9, 7:09 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.133, -101.900

Reported at Hillside and Interstate 27.

Hail, Randall

When
August 9, 7:25 PM CST
Where
Randall County, 6 mi N of Canyon
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.067, -101.917

Reported on Interstate 27 between Sundown and McCormick Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418427, 5418428, 5418429, 5418430, 5418431, 5418432, 5418433, 5418434.